Don’t ban breastfeeding drug: expert

Domperidone has recently been the subject of warnings from the European Medicines Agency (EMA) because research has shown that there is a link between its use and cardiac arrhythmias.

While the drug is indicated for the treatment of nausea and vomiting, it is also used off-label in breastfeeding women who have trouble with milk supply.

However, researchers in Australia say the increased risk of cardiac arrhythmia associated with the drug is restricted to its use in treating nausea and vomiting, where an increased risk of sudden cardiac death was observed only among those older than 60 and primarily in men.

In a letter published in the Journal of Human Lactation, researcher Dr Luke Grzeskowiak, from the University of Adelaide’s Robinson Research Institute, said despite its use being “off-label”, domperidone remained widely used in clinical practice as a lactation stimulant, with no reports of significant adverse effects.

Latest

Trending